Utah, 2005

Winter Storm in Utah, April 18 to 19, 2005

April 18 to 19, 2005 · NWS SLC · 5 events in 5 counties and zones

A strong, moist but mild Pacific storm parked over Utah fro a few days, bringing copious amounts of rain and mountain snow to the state. Rainfall was equally as impressive in the valleys, with numerous car accidents as a result of poor visibility and slippery roadways.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong, moist but mild Pacific storm parked over Utah fro a few days, bringing copious amounts of rain and mountain snow to the state. Snowfall totals (inches) were: Alta - 22, Timpanogos Divide - 20, Snowbird - 20, Farmington Canyon - 19, Sundance - 17, Ben Lomund Peak - 17, Snowbasin - 15, Oquirrh Mtns - 14, Tony Grove Lake - 13, Brighton and Monte Cristo - 12, Cedar Breaks and Brian Head - 9, Draper/Suncrest - 8, Spruces - 8, Trial Lake and Strawberry Reservoir - 7, Laketown - 3, and Cedar City - 2.Rainfall was equally as impressive in the valleys, with numerous car accidents as a result of poor visibility and slippery roadways. Rainfall totals (inches) were: Layton Bench -1.73, North Salt Lake Bench - 1.70, Alpine - 1.65, Farmington - 1.54, Val Verda - 1.49, Northeast Ogden, 1.48, South Ogden - 1.27, Centerville - 1.13, Hill AFB - 1.05, Salt Lake Avenues - 0.89 and North Holladay - 0.85.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 18, 3:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 18, 3:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT MON APR 18 2005

.SYNOPSIS...A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL SETTLE OVER
THE GREAT BASIN TONIGHT.  THIS LOW WILL REMAIN OVER THE BASIN
THROUGH AT LEAST THURSDAY.

&&

.DISCUSSION...COLD CORE UPPER LOW FORMING OVER THE WRN GREAT LATE
THIS AFTERNOON WILL REMAIN A PLAYER OVER THE BASIN FOR AT LEAST THE
NEXT 2-3 DAYS.  THE BEST THREAT FOR PRECIP ACROSS UTAH WILL BE ON
TUESDAY AS THE CENTER OF THE LOW SETTLES OVER ERN NV.  THE LOW WILL
BEGIN TO LIFT NORTH ON WEDNESDAY...SHIFTING THE BEST THREAT FOR
PRECIP TO THE NRN HALF OF THE STATE.  PRECIP WILL BEGIN TO WIND
DOWN OVER ALL BUT THE EXTREME NORTH THURSDAY AS THE LOW MOVES INTO
CNTRL ID/WRN MT.

PERSISTENT BAND OF PRECIP TODAY HAS BEEN ALONG AND JUST BEHIND THE
LEADING EDGE OF THE NEAR 700 MB BAROCLINIC ZONE.  THIS BAND HAS
BEEN AND WILL CONTINUE TO MOVE SLOWLY EASTWARD THIS EVENING.  PRECIP
HAS INTENSIFIED ALONG THIS BAND THE COUPLE OF HOURS AS THE MID-LEVEL
COLD AIR CATCHES THE LOW-LEVEL BAROCLINIC ZONE.  THE MID-LEVEL COLD
AIR PROBABLY WONT ADVANCE MUCH FURTHER THIS EVENING AS THE UPPER LOW
CLOSES OFF OVER NV OVERNIGHT.

THE CLOSE PROXIMITY OF THE UPPER LOW...DEEP LAYER INSTABILITY...JET
SUPPORT OVER SRN/ERN UT AND DECENT MOISTURE ALL SUGGEST THAT THE
BEST AND MOST WIDESPREAD PRECIP EVENT WILL OCCUR TUESDAY THROUGH
TUESDAY EVENING.  STRONG CONVECTION A POSSIBILITY...ESPECIALLY ALONG
THE NEAR 700 MB BAROCLINIC ZONES THROUGH S/CNTRL TO NE UT. WEDNESDAY
MAY ALSO SEE ACTIVE CONVECTION...BUT MORE OVER NRN UT AS THE UPPER
BEGINS TO DRIFT TO THE NORTH.

LINGERING PRECIP OVER THE FAR NORTH ON THURSDAY AS THE UPPER LOW
MOVES INTO CNTRL ID/WRN MT.   A STABLE AND DRYING WESTERLY FLOW
THURSDAY WILL BE FOLLOWED BY BUILDING HEIGHTS AND A DRY SW FLOW
FRIDAY THROUGH SATURDAY NIGHT.  THE DEEP UPPER LOW OVER THE ERN
PACIFIC THAT PRODUCED THE DRY/WARM CONDITIONS OVER THE INTERIOR WEST
WILL OPEN UP AND EJECT INLAND SUNDAY.  THIS FEATURE IS PROGGED THE
LONG RANGE GUIDANCE TO WEAKEN CONSIDERABLY AS IT MOVES THROUGH THE
SRN/CNTRL BASIN EARLY IN THE WEEK.  FOR NOW WILL KEEP THE LOW POPS
IN THE DAY 7 FORECAST...WITH LOW EXPECTATION THAT THEY WILL GO ANY
HIGHER IN THIS PATTERN.

.AVIATION...STALLED FRONTAL BOUNDARY NEAR THE KSLC WILL PRODUCE MVFR
AND OCCASIONAL IFR CONDITIONS IN LOWER CIGS. CONDITIONS SHOULD
IMPROVE LATE TONIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
ID...NONE.

CONGER
Hazardous weather outlook, Apr 18, 5:00 AM MST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT MON APR 18 2005

IDZ024-025-UTZ001>010-015-017-WYZ021-191200-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-
CENTRAL AND SOUTHWEST MOUNTAINS-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA MOUNTAINS-
600 AM MDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF WESTERN AND
NORTHERN UTAH...MOST MOUNTAINS IN UTAH...SOUTHEAST IDAHO AND
SOUTHWEST WYOMING.

.DAY ONE... TODAY

A COLD FRONT WILL STALL OVER NORTH CENTRAL UTAH TODAY. SHOWERS WILL
DEVELOP NORTH OF THIS BOUNDARY AND BECOME NUMEROUS LATE TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

AN UPPER LEVEL LOW PRESSURE AREA WILL PRESS TOWARD WESTERN
UTAH ON TUESDAY KEEPING SHOWERS AND SOME THUNDERSTORMS IN THE REGION.
THIS COOL AND UNSETTLED WEATHER WILL LAST INTO WEDNESDAY.

SNOW ACCUMULATIONS ARE EXPECTED IN THE MOUNTAINS LATE TODAY
THROUGH WEDNESDAY.

UTZ011>014-016-018>021-191200-
CASTLE COUNTRY-GLEN CANYON RECREATION AREA/LAKE POWELL-
HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WESTERN UINTA BASIN-
600 AM MDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND SOUTHERN UTAH
VALLEYS AND THE HENRY MOUNTAINS.

.DAY ONE... TODAY

WINDY CONDITIONS WILL OCCUR TODAY AHEAD OF A COLD FRONT. SOUTHWEST
TO WEST WINDS AT SPEEDS OF 20-30 MPH WILL BE COMMON WITH HIGHER
GUSTS IN SOME AREAS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

WINDY CONDITIONS WILL CONTINUE TUESDAY IN SOUTHERN UTAH. THERE IS
ALSO A THREAT FOR SHOWERS AND THUNDERSTORMS ON TUESDAY AND A SLIGHT
CHANCE ON WEDNESDAY WHEN AN UPPER LEVEL LOW PRESSURE AREA SETTLES
OVER UTAH.

AOT

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Ne Box Elder T X Ne/W Weber/Davis

When
April 18, 6:00 PM MST to April 19, 10:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, W Salt Lake T X W/E Toole T X E

When
April 18, 6:00 PM MST to April 19, 10:00 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
April 18, 6:00 PM MST to April 19, 10:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
April 18, 6:00 PM MST to April 19, 10:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
April 18, 6:00 PM MST to April 19, 6:00 PM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446494, 5446495, 5446496, 5446497, 5446498.